North Carolina, 2012

Hail and Damaging Winds in North Carolina, May 1 to 2, 2012

May 1 to 2, 2012 · NWS MHX · 5 events in 2 counties and zones

Two weak upper level disturbances crossed through northeastern North Carolina during the early evening hours of May 1st and May 2nd, 2012. A few severe storms occurred which produced downed trees and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Two weak upper level disturbances crossed through northeastern North Carolina during the early evening hours of May 1st and May 2nd, 2012. A few severe storms occurred which produced downed trees and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 1, 2:36 PM EST, 4 hours 39 minutes earlier.

Area forecast discussion, May 1, 2:36 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
336 PM EDT TUE MAY 1 2012

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST
TONIGHT WITH HIGH PRESSURE BUILDING BACK INTO THE REGION
WEDNESDAY. THE HIGH WILL THEN WILL LINGER OFFSHORE THROUGH LATE
WEEK. A BACKDOOR FRONT MAY BRIEFLY PUSH INTO PORTIONS OF THE AREA
ON THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUE...WILL BE WATCHING A REMNANT MCV CURRENTLY
TRACKING ACROSS THE BLUE RIDGE OF SW VA AS IT PROGRESSES ACROSS
THE PIEDMONT TOWARD THE REGION THROUGH THE REST OF THE AFTERNOON.
AN UNSTABLE ENVIRONMENT IN PLACE WITH BULK SHEAR AROUND 30 KT WILL
BE SUFFICIENT FOR CONTINUED TSTM DEVELOPMENT AS THE FEATURE MOVED
EWD. THE VORT MAX ASSOC WITH THE REMNANT MCV IS PROGGED TO BEGIN
MOVING INTO THE CWA EARLY THIS EVENING BRINGING A CHANCE OF
CONVECTION ACROSS MAINLY NRN SECTIONS OF THE AREA. A FEW STRONG
TO MARGINALLY SEVERE STORMS TO DEVELOP AND SPC HAS PLACED THE NRN
HALF OF THE CWA INTO A SLIGHT RISK WITH THE PRIMARY SEVERE THREATS
BEING DAMAGING WINDS AND MARGINALLY SEVERE HAIL. WITH VORT MAX
MOVING OFFSHORE AND AIRMASS BECOMING MORE STABLE EXPECT STORMS TO
DIMINISH AROUND MIDNIGHT. SWLY FLOW WILL CONTINUE TO BRING ABOVE
NORMAL TEMPS AND EXPECT LOWS IN THE M/U60S TONIGHT.

&&

.SHORT TERM /WEDNESDAY/...
AS OF 3 PM TUE...UPPER RIDGING CONTINUES OVER THE SOUTHEAST WED
WITH YET ANOTHER SHORTWAVE TROUGH RIDING OVER THE RIDGE. THE WEAK
VORT MAX IN COMBINATION WITH A MOIST AND UNSTABLE AIRMASS IN PLACE
SHOULD BE SUFFICIENT FOR A ISOLATED TO SCATTERED THUNDERSTORMS TO
DEVELOP...ESPECIALLY DURING PEAK HEATING OF THE AFTERNOON HOURS.
SFC HIGH PRES OFFSHORE WILL CONTINUE TO RIDGE INTO THE SOUTHEAST
MAINTAINING SWLY FLOW...ALTHOUGH GRADIENTS WON'T BE AS STRONG AS
SFC LOW PRES PUSHES WELL INTO THE ATLANTIC. LOW LEVEL THICKNESSES
INCREASE TO AROUND 1405-1410M AND EXPECT HIGHS IN THE U80S INLAND
AND U70S ALONG THE COAST. WITH SWLY FLOW NRN OBX WILL LIKELY SEE
HIGHS IN THE M80S AND FOLLOWED CLOSER TO NAM GUIDANCE HERE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
VERY WARM AND MAINLY DRY WEATHER HIGHLIGHT CONDITIONS THRU THE END
OF THE WORKWEEK AS STRONG UPPER RIDGE BUILDS OVER THE AREA. LOW
LEVEL THICKNESS SCHEME YIELDS HIGH TEMPS IN THE LOW 90S BOTH THU
AND FRI AWAY FROM COOLING EFFECTS NEAR THE SOUNDS/OCEAN. LOW TEMPS
WED THRU FRI NIGHT WILL LARGELY BE IN THE MILD MID 60S. IT SHUD
BE NOTED THAT A WEAK BACKDOOR BNDRY WILL ATTEMPT TO SLIDE DOWN THE
OUTER BANKS ON THU. HAVE INCLUDED A SLIGHT CHC AFTN TSTM ALONG AND
BEHIND THE BNDRY BUT LITTLE IF ANY FORCING WILL BE PRESENT OTHER
THAN WEAK LOW LEVEL CONVERGENCE ALONG THE SHALLOW FRONT. THE BNDRY
MOVES BACK NORTH THU NIGHT.

THE UPPER RIDGE RETROGRADES BACK TOWARD THE GULF COAST TO START
THE WEEKEND WITH A COLD FRONT MOVING THRU THE MID ATLC REGION ON
SAT. MOST OF SATURDAY WILL CONTINUE TO BE VERY WARM AND DRY BUT
CUD SEE STORMS APPROACHING FROM THE NW LATE IN THE DAY AHEAD OF A
DOWNSTREAM SHORT IN THE DEVELOPING NW FLOW ALOFT AND THE SFC
REFLECTION COLD FRONT. EXPECT THAT ANY CONVECTION WUD DIE OUT SAT
NIGHT BUT REFIRE SUNDAY AFTN AS THE AFOREMENTION SHORT WAVE AND
SFC FRONT SLOWLY DROP THRU THE AREA. HIGHS TEMPS SUNDAY SHUD DROP
BACK INTO THE 80S INLAND (70S OBX) PER CLOUDINESS AND FALLING LOW
LEVEL THICKNESS.

WILL HANG ONTO SLIGHT PCPN CHANCES GOING INTO EARLY NEXT WEEK AS
THE FRONT SLOWLY PROGRESSES SOUTH OF THE AREA AND MINOR SHORT
WAVES RIDING THRU THE BECOMING MORE ZONAL FLOW ALOFT. TEMPS
MON/TUE WILL BE CLOSE TO SEASONAL NORMS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY/...
AS OF 130 PM TUE...SEEING SOME SUBSIDENCE MOVING INTO THE TAF
SITES EARLY THIS AFTERNOON. SKIES ARE MAINLY CLEAR ACROSS THE
COASTAL PLAIN AND EXPECT CLOUDS TO DISSIPATE THROUGH THE AFTERNOON
TO THE E. TIGHTER GRADIENTS WITH LOW PRES PASSING TO THE N
ALLOWING SWLY WINDS TO GUSTS UP TO 20 KT WITH MIXING THIS
AFTERNOON. WILL BE WATCHING A REMNANT MCV WHICH IS CURRENTLY
PUSHING E ACROSS THE SRN BLUE RIDGE OF VA APPROACH THE AREA EARLY
THIS EVENING. COULD SEE A FEW STRONG STORMS DURING THE EVENING
ACROSS MAINLY NRN AREAS WITH PGV MOST LIKELY TO BE IMPACTED.
GUIDANCE NOT HITTING STRATUS AS MUCH TONIGHT AS LAST INDICATING
EWN AND OAJ MORE LIKELY TO BE IMPACTED...HOWEVER AREAS THAT SEE
HEAVIER SHOWERS WILL LIKELY ALSO SEE STRATUS LATE TONIGHT AS
WELL. ANOTHER SHORTWAVE RIDES OVER THE RIDGE WED WHICH COULD BRING
ADDITIONAL STORMS ACROSS THE AREA MAIN DURING THE AFTERNOON WITH
PEAK INSTABILITY.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
EXPECT SOME SHALLOW EARLY MORN FOG EACH NIGHT GIVEN THE HIGH DEW
POINTS/LOW DEW POINT DEPRESSIONS. ANY FOG SHUD BURN OFF QUICKLY
AFTER SUNRISE. OTHERWISE LOOK FOR MAINLY VFR CONDITIONS OUTSIDE ANY
ISOLATED MAINLY LATE AFTN/EARLY EVE SHOWERS OR TSTMS.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 130 AM TUE...SWLY FLOW HAS INCREASED TO 10-20 KT THIS
AFTERNOON AS GRADIENTS ARE TIGHTENING IN RESPONSE TO LOW PRES
TRACKING ACROSS PA. STRONGEST WINDS WILL OCCUR ACROSS THE NRN AND
CENTRAL WATERS INCLUDING THE SOUNDS THROUGH TONIGHT. SEAS HAVE
BUILT TO 3 TO 4 FT IN RESPONSE AND ARE EXPECTED TO PEAK AS HIGH A
5 FT ACROSS THE CENTRAL/NRN WATERS TONIGHT. GRADIENTS SLACKEN BY
WED ALLOWING WINDS AND SEAS TO DIMINISH AND EXPECT WINDS AOB 15 KT
AND SEAS 2-4 FT.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SUB-SMALL CRAFT ADVISORY CONDITIONS EXPECTED. LIGHT TO MODERATE SW
WINDS WILL BE THE GENERAL RULE INTO EARLY NEXT WEEKEND. A WEAK
BACKDOOR FRONT DROPS THRU NORTHERN OBX THU AFTN WHICH WILL BRIEFLY
TURN WINDS NE/E OVER NORTHERN AREAS BUT FRONT PUSHES BACK NORTH
WITH WINDS RETURNING S/SW BY LATE THU NIGHT.

A STRONGER FRONT WILL DROP THRU THE MARINE AREA LATE SAT NIGHT AND
SUNDAY WITH MODERATE POSTFRONTAL NE WINDS DEVELOPING. SEAS MAY
APPROACH 6 FT OVER THE OUTER COASTAL WATERS IN THE LONG NE FETCH
LATE SUNDAY/SUNDAY NIGHT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...BTC
AVIATION...BTC/SK
MARINE...BTC/SK
Hazardous weather outlook, May 1, 3:32 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
432 PM EDT TUE MAY 1 2012

NCZ029-044>047-079>081-090>095-098-103-104-022045-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
432 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO
PORTIONS OF EASTERN NORTH CAROLINA EARLY THIS EVENING. A FEW
STORMS COULD BE STRONG TO MARGINALLY SEVERE WITH THE CAPABILITY OF
PRODUCING DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINFALL. THE
GREATEST THREAT FOR SEVERE STORMS WILL BE NORTH OF HIGHWAY 70.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 1, 5:33 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
633 PM EDT TUE MAY 1 2012

NCZ029-012330-
MARTIN-
633 PM EDT TUE MAY 1 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS MARTIN COUNTY THROUGH 730 PM
EDT...

AT 633 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTH OF OAK CITY
TO 24 MILES WEST OF OAK CITY...OR ALONG A LINE EXTENDING FROM 6 MILES
WEST OF RICH SQUARE TO 8 MILES NORTHEAST OF ROCKY MOUNT...MOVING EAST
AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...OAK CITY...PARMELE...
ROBERSONVILLE...EVERETTS...BEARGRASS...WILLIAMSTON.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3601 7721 3593 7719 3593 7709 3595 7704
      3592 7702 3586 7703 3590 7692 3582 7688
      3586 7684 3589 7683 3588 7679 3586 7677
      3572 7684 3568 7699 3584 7735 3591 7735
      3600 7741 3607 7733
TIME...MOT...LOC 2233Z 288DEG 35KT 3628 7730 3603 7763

26
Special weather statement, May 1, 6:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
737 PM EDT TUE MAY 1 2012

NCZ045>047-020030-
MAINLAND DARE-TYRRELL-WASHINGTON-
737 PM EDT TUE MAY 1 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WASHINGTON...MAINLAND DARE
AND TYRRELL COUNTIES THROUGH 830 PM EDT...

AT 736 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF COLUMBIA
TO 7 MILES NORTH OF SCUPPERNONG TO 10 MILES NORTHWEST OF WESTOVER...
OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF WINFALL TO 8 MILES
EAST OF EDENTON TO 6 MILES SOUTHEAST OF WINDSOR...MOVING EAST AT 50
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WESTOVER...PLEASANT
GROVE...SCUPPERNONG...WOODLEY...LEVELS...EAST LAKE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3600 7606 3596 7601 3598 7591 3597 7584
      3593 7587 3593 7585 3583 7587 3582 7599
      3591 7598 3593 7600 3586 7605 3581 7606
      3580 7642 3588 7674 3595 7669 3595 7655
      3599 7640 3594 7636 3600 7617
TIME...MOT...LOC 2336Z 287DEG 41KT 3618 7633 3618 7633
          3601 7645 3596 7681

26

The radar

The Norfolk radar (KAKQ), 131 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tyrrell

When
May 1, 7:15 PM EST
Where
Tyrrell County, 0.57 mi WSW of Legion Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.946, -76.309

Tyrrell County 911 center reported trees down with power outages and pea size hail on Legion Beach Road and Riverneck Road near Legion Beach.

Thunderstorm Wind, Tyrrell

When
May 1, 7:17 PM EST
Where
Tyrrell County, 0.24 mi SW of Travis
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.898, -76.324

Tyrrell County 911 center reported trees down on Chapel Hill Road.

Hail, Beaufort

When
May 2, 5:34 PM EST
Where
Beaufort County, 0.89 mi SE of Pike Road
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.670, -76.660

Media relayed report of nickel size hail at the intersection of Pike Road and Candy Field Road.

Hail, Beaufort

When
May 2, 7:10 PM EST
Where
Beaufort County, 1.78 mi NE of Belhaven
Measured
0.88 in hail
Reported by
Public
Coordinates
35.550, -76.610

Public reported dime to nickel size hail at the Food Lion near Belhaven.

Hail, Beaufort

When
May 2, 7:17 PM EST
Where
Beaufort County, 0.89 mi NE of Belhaven
Measured
1 in hail
Reported by
Public
Coordinates
35.540, -76.620

Public reported quarter size hail along East Water Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383798, 383799, 383795, 383796, 383797.